North Carolina, 2015

Damaging Winds in North Carolina, June 30, 2015

June 30, 2015 · NWS RAH · 21 events in 16 counties and zones

The persistent upper trough over the region was amplified as a strong vorticity maximum approached and crossed the region through the evening hours. With sufficient moisture, instability and shear, thunderstorms developed and organized into a broken line, which crossed most of the forecast area and produced widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The persistent upper trough over the region was amplified as a strong vorticity maximum approached and crossed the region through the evening hours. With sufficient moisture, instability and shear, thunderstorms developed and organized into a broken line, which crossed most of the forecast area and produced widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 30, 2:04 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 2:04 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT TUE JUN 30 2015

.SYNOPSIS...AN INCREASINGLY ACTIVE CYCLONIC FLOW ALOFT WILL PREVAIL
OVER THE REGION THROUGH THE END OF THE WORK WEEK.

&&

.NEAR TERM /TODAY AND TONIGHT/...
AS OF 1039 AM TUESDAY...

MOSTLY CLEAR SKIES OVER THE CWA THIS MORNING ARE LEADING TO GREAT
CONDITIONS FOR SOLAR INSOLATION HELPING TEMPERATURES CLIMB THROUGH
THE 70S AND INTO THE LOWER 80S AS OF 14Z. STILL EXPECTING
TEMPERATURES TO TOP OFF IN THE LOWER 90S TODAY WHICH WILL LEAD TO
SOME INSTABILITY THIS AFTERNOON AND INTO THE EVENING. COUPLED WITH
AN EXITING UPPER LEVEL JET ACROSS THE MID ATLANTIC STATES THE
POTENTIAL FOR SEVERE WEATHER LATER THIS AFTERNOON/EVENING IS THERE.
THAT BEING SAID...MANY OF THE PARAMETERS AREN'T PARTICULARLY
ROBUST...THEREFORE IT REMAINS TO BE SEEN IF THEY WILL BE ABLE TO
SUSTAIN THE THREAT FOR SEVERE WEATHER DEEP INTO THE EVENING HOURS
WHEN HIGH RESOLUTION MODELS FORECAST THE SHORTWAVE TO CROSS OUR
AREA. THE STORM PREDICTION CENTER HAS THE WESTERN HALF OF THE CWA
UNDER A SLIGHT RISK FOR DAMAGING WINDS TODAY WITH MINIMAL THREAT FOR
HAIL OR ANY KIND OF TORNADIC ACTIVITY. PREVIOUS DISCUSSION FOLLOWS.
-ELLIS

SHORTWAVE ENERGY DIGGING SSE THROUGH IA/IL THIS MORNING WILL AMPLIFY
CYCLONIC FLOW ALOFT /TROUGHING/ OVER THE MID-ATLANTIC AND CAROLINAS
THIS AFT/EVE INTO TONIGHT. DPVA/HEIGHT FALLS ATTENDANT THE
AFOREMENTIONED SHORTWAVE ENERGY TRACKING INTO THE TN VALLEY WILL
BACK/STRENGTHEN LOW-LEVEL FLOW DOWNSTREAM OVER THE CAROLINAS THIS
AFTERNOON. ENSUING MOISTURE RECOVERY WILL AID IN MARGINAL TO LOW-END
MODERATE DESTABILIZATION ACROSS CENTRAL NC LATE THIS AFTERNOON. THE
LATEST MODEL GUIDANCE CONTINUES TO SUGGEST A DISCONNECT BETWEEN PEAK
HEATING AND THE BEST DPVA/HEIGHT FALLS ATTENDANT THE APPROACHING
SHORTWAVE...RESULTING IN CONTINUED UNCERTAINTY WITH REGARD TO
PRECIP CHANCES AND TIMING. WITH THE ABOVE IN MIND...EXPECT THE BEST
POTENTIAL FOR CONVECTION BETWEEN 21-06Z...OR 21-03Z TRIAD TO 00-06Z
TRIANGLE...WITH THE RELATIVE BEST CHANCE IN THE TRIAD/WESTERN
PIEDMONT WHERE MID-AFTERNOON CONVECTION DEVELOPING IN THE MOUNTAINS
IS APT TO PROPAGATE DOWNSTREAM INTO THE FOOTHILLS/NW PIEDMONT IN
ADVANCE OF THE APPROACHING WAVE...IN CLOSER VICINITY TO PEAK
HEATING. EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S...LOWS IN THE
UPPER 60S TO LOWER 70S...WARMEST S/SE.

DEEP LAYER SHEAR AOA 30-35 KT AND 750-1500 J/KG MLCAPE WILL BE
SUPPORTIVE OF MULTICELLULAR ORGANIZATION THIS AFT/EVE...PERHAPS
BRIEF SUPERCELLULAR ORGANIZATION IN THE WESTERN PIEDMONT WHERE DEEP
LAYER FORCING WILL BE BETTER JUXTAPOSED (RELATIVELY SPEAKING) WITH
PEAK HEATING AND AN ISOLD POTENTIAL FOR DAMAGING WINDS WILL BE
PRESENT GIVEN UNSEASONABLY STRONG MID-LEVEL FLOW AOA 35 KT (MOMENTUM
TRANSPORT) AND STEEP LOW-LEVEL LAPSE RATES/MODERATE DCAPE (EVAP
COOLING). OVERALL SEVERE POTENTIAL WILL BE TEMPERED BY THE
AFOREMENTIONED DISCONNECT IN FORCING/PEAK HEATING...IN ADDITION TO
MARGINAL INSTABILITY AND WEAK MID-LEVEL LAPSE RATES...THOUGH
STEEPENING OF THE LATTER WILL BE POSSIBLE AFTER 00Z. -VINCENT

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 115 AM TUESDAY...

AN UPPER LEVEL RIDGE CENTERED IN VICINITY OF THE 4-CORNERS REGION
THIS MORNING WILL GRADUALLY SHIFT WESTWARD INTO THE GREAT BASIN
WED/WED NIGHT...WITH NW FLOW ALOFT DEVELOPING OVER THE CENTRAL
PLAINS AND CENTRAL MS RIVER VALLEY. BROAD CYCLONIC FLOW ALOFT WILL
PERSIST OVER THE CAROLINAS/MID-ATLANTIC. CHANCES FOR CONVECTION IN
CENTRAL NC WILL LARGELY BE TIED TO THE TIMING/MAGNITUDE OF UPPER
LEVEL DISTURBANCES...UPSTREAM CONVECTION AND/OR MCV'S TRACKING
DOWNSTREAM FROM THE MIDWEST/MS RIVER VALLEY INTO THE
CAROLINAS...PRIMARILY WED EVE/NIGHT. SOME POTENTIAL FOR ISOLD
CONVECTION WILL EXIST IN ASSOC/W MESOSCALE FEATURES SUCH AS THE
SEABREEZE AND/OR PIEDMONT TROUGH DURING PEAK HEATING...THOUGH
GUIDANCE SUGGESTS DIURNAL DESTABILIZATION WILL BE LIMITED/MARGINAL.
GIVEN INHERENT UNCERTAINTY W/REGARD TO THE EVOLUTION OF UPSTREAM
CONVECTION  ALONG WITH ADDITIONAL UNCERTAINTY FROM POOR DIURNAL
TIMING/MARGINAL THERMODYNAMICS...CONFIDENCE IN CONVECTIVE CHANCES/
COVERAGE IS LOW. WILL INDICATE A LOW CHANCE (~30%) OF SHOWERS/STORMS
LATE WED AFT/EVE THROUGH WED NIGHT. HIGHS IN THE UPPER 80S TO LOWER
90S...LOWS UPPER 60S TO LOWER 70S. -VINCENT

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...

THE GENERAL OVERALL PATTERN WILL BE DOMINATED BY GENERAL TROUGHINESS
IN THE UPPER LEVELS OVER THE EASTERN U.S. WITH A FEW SHORTWAVE
DISTURBANCES PROGRESSING THROUGH THE AREA. AT THE SURFACE...A WARM
FRONT WILL LIFT NORTH THROUGH NC THURSDAY NIGHT INTO FRIDAY. EXPECT
GENERAL LOW PRESSURE TO LINGER OVER THE SOUTHEAST U.S. AND HIGH
PRESSURE STUCK OVER THE EASTERN GREAT LAKES AND NEW ENGLAND
THEREAFTER. SMALL VARIATIONS IN THIS PATTERN WILL HAVE BIG IMPACTS
ON THE CHANCES...TIMING...AND LOCATION OF CONVECTION...THUS
CONFIDENCE IS NOT TERRIBLY HIGH IN THAT RESPECT. GENERALLY THOUGH...
EXPECT THE USUAL HIGHEST CHANCES IN THE AFT/EVE AND LOWEST
OVERNIGHT/EARLY MORNING. TEMPERATURE WISE: WITH THE EXCEPTION OF
FRIDAY (WHICH FOR NOW APPEARS TO BE THE COOLEST DAY)...HIGHS WILL
GENERALLY BE IN THE UPPER 80S TO LOW 90S THROUGH THE PERIOD...WITH
OVERNIGHT LOWS STEADY IN THE UPPER 60S TO LOW 70S TO SLIGHTLY
INCREASING EARLY NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH MONDAY/...
AS OF 200 PM TUESDAY...

24 HOUR TAF PERIOD: VFR CONDITIONS PREVAILING ACROSS THE CWA THIS
AFTERNOON WITH STRATOCUMULUS STARTING TO ENCROACH FROM THE WEST AS A
SHORTWAVE APPROACHES FROM THE SOUTHWEST. WINDS WILL BE VARIABLE AT
TIMES THIS AFTERNOON BUT GENERALLY 5-10 KTS AND WITH A SOUTHWESTERLY
COMPONENT. SOME WIND GUSTS OF AROUND 15-20 KTS WILL CONTINUE THROUGH
SUNSET BEFORE DISSIPATING. A LINE OF CONVECTION MOVING INTO UPSTATE
SOUTH CAROLINA WILL CONTINUE TO DEVELOP TO THE NORTHEAST AND TRACK
ACROSS THE AREA THIS EVENING. WHILE THERE IS GREAT UNCERTAINTY
WHETHER OR NOT STRONGER STORMS WILL AFFECT THE TRIAD AIRPORTS TIMING
FOR AT LEAST SOME SHOWERS IN THIS AREA WILL BE BETWEEN 21Z AND 00Z.
A RAGGED LINE OF STORMS COULD PROGRESS EASTWARD THROUGH THE EVENING
AFFECTING KRDU AND KFAY AROUND 00Z AND PROGRESSING EASTWARD OUT OF
THE CWA BY 5Z AT THE LATEST. SOME SEVERE STORMS ARE POSSIBLE IN THIS
LINE WITH DAMAGING WINDS THE MOST LIKELY THREAT. AFTER STORMS EXIT
TO THE EAST...EXPECT SOME GENERAL CLEARING WITH SOME FOG/LOW STRATUS
POSSIBLE...ESPECIALLY AT THE EASTERN 3 TERMINALS. THIS WILL
DISSIPATE AT OR SHORTLY AFTER SUNRISE AND CONDITIONS WILL RETURN TO
VFR. WE CAN EXPECT MOSTLY CLEAR SKIES AND SOUTHWESTERLY WINDS
THROUGH THE END OF THE TAF PERIOD.

LONG TERM: CENTRAL NC IS SETTING UP TO BE IN A FAIRLY ACTIVE AND
UNSETTLED PATTERN FOR THE NEXT SEVERAL DAYS WITH PERIODS OF ADVERSE
CONDITIONS POSSIBLE THROUGH EARLY NEXT WEEK.

&&

..RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...ELLIS/VINCENT
SHORT TERM...VINCENT
LONG TERM...RAH
AVIATION...ELLIS
Hazardous weather outlook, Jun 30, 2:46 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT TUE JUN 30 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-012000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
346 PM EDT TUE JUN 30 2015

...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 30, 2:58 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT TUE JUN 30 2015

NCZ010-011-026-027-302045-
HALIFAX NC-WARREN NC-NASH NC-FRANKLIN NC-
358 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WEST CENTRAL
HALIFAX...SOUTHEASTERN WARREN...NORTHERN NASH AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 445 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF NASHVILLE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASTALIA...CENTERVILLE...GLENVIEW...MEDOC MOUNTAIN STATE PARK...
ARCOLA...AIRLIE AND AVENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3636 7789 3615 7769 3597 7812 3611 7821
TIME...MOT...LOC 1958Z 242DEG 25KT 3608 7809

30
Special weather statement, Jun 30, 3:38 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT TUE JUN 30 2015

NCZ038-302115-
DAVIDSON NC-
438 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN DAVIDSON
COUNTY UNTIL 515 PM EDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOCKSVILLE...MOVING EAST AT 20 MPH.

HALF INCH HAIL... WIND GUSTS UP TO 45 MPH... HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...THOMASVILLE...MIDWAY...ARCADIA AND WELCOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
      3584 8039 3586 8039 3588 8042 3589 8037
      3596 8038 3598 8038 3600 8032 3600 8022
      3603 8021 3602 8013 3580 8008 3578 8046
      3579 8047 3581 8047
TIME...MOT...LOC 2036Z 258DEG 18KT 3588 8051

77
Special weather statement, Jun 30, 4:16 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT TUE JUN 30 2015

NCZ074-075-083-084-302215-
RICHMOND NC-ANSON NC-MOORE NC-MONTGOMERY NC-
516 PM EDT TUE JUN 30 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF RICHMOND...
ANSON...MOORE AND MONTGOMERY COUNTIES UNTIL 615 PM EDT...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO 9
MILES NORTHEAST OF WADESBORO TO NEAR STURDIVANTS...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...ROCKINGHAM...WADESBORO...TROY...CARTHAGE...
PINEHURST...HAMLET...ABERDEEN...BISCOE AND HOFFMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3488 8031 3505 8011 3515 8008 3517 8005
      3520 8006 3540 8000 3552 7956 3552 7946
      3521 7934 3486 7970 3481 8013 3482 8032
TIME...MOT...LOC 2114Z 241DEG 30KT 3534 7988 3506 7995 3485 8030

77
Special weather statement, Jun 30, 4:22 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
522 PM EDT TUE JUN 30 2015

NCZ021-022-038-302215-
GUILFORD NC-DAVIDSON NC-FORSYTH NC-
522 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GUILFORD...
NORTHEASTERN DAVIDSON AND SOUTHEASTERN FORSYTH COUNTIES UNTIL 615 PM
EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THOMASVILLE...OR NEAR HIGH POINT...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL... WIND GUSTS UP TO 50 MPH... HEAVY RAIN AND
DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...THOMASVILLE...MCLEANSVILLE...SUMMERFIELD...
PLEASANT GARDEN...JAMESTOWN...LAKE TOWNSEND MARINA...LAKE BRANDT AND
LAKE TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3625 7981 3625 7972 3599 7957 3591 7984
      3592 8004 3585 8005 3584 8009 3601 8019
TIME...MOT...LOC 2121Z 241DEG 29KT 3596 8008

77
Special weather statement, Jun 30, 4:27 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT TUE JUN 30 2015

NCZ011-302215-
HALIFAX NC-
527 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN HALIFAX
COUNTY UNTIL 615 PM EDT...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCOTLAND NECK...OR 13 MILES SOUTH OF
HALIFAX...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTLAND NECK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3609 7731 3604 7737 3603 7747 3604 7753
      3606 7754 3607 7753 3609 7753 3611 7761
      3621 7764 3626 7740 3624 7738 3621 7738
      3619 7735 3619 7733 3617 7731 3617 7729
      3616 7727 3612 7724 3612 7725 3610 7723
TIME...MOT...LOC 2127Z 258DEG 24KT 3613 7753

30

The radar

The Columbia radar (KCAE), 149 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anson

When
June 30, 4:32 PM EST
Where
Anson County, 1.49 mi NNE of South Wadesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.970, -80.070

Multiple trees were blown down across the county.

Thunderstorm Wind, Guilford

When
June 30, 4:40 PM EST
Where
Guilford County, 1.38 mi S of Deep River to 0.56 mi W of (Gso)greensboro Rgnl
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
36.010, -79.970

A gust of 60 mph was measured at the Piedmont Triad International Airport. In addition the emergency manager reported that numerous trees and power lines were blown down. A couple of the trees fell on top of homes. Monetary damage was estimated.

Thunderstorm Wind, Richmond

When
June 30, 5:00 PM EST
Where
Richmond County, 1.33 mi WSW of Ellerbe
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.060, -79.800

One tree was blown down near John Webb Road and Page Street Extension.

Thunderstorm Wind, Chatham

When
June 30, 5:13 PM EST to 5:28 PM EST
Where
Chatham County, 0.69 mi S of Bennett to 2.64 mi ENE of Mt Vernon Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.560, -79.550

Several trees were blown down along a swath from near Harpers Crossroads to near Hasty.

Thunderstorm Wind, Randolph

When
June 30, 5:13 PM EST
Where
Randolph County, 1.32 mi ESE of Cheeks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.590, -79.580

One tree was blown down near the intersection of Sam Leonard Road and Pleasant Grove Church Road.

Thunderstorm Wind, Guilford

When
June 30, 5:15 PM EST
Where
Guilford County, 0.89 mi SE of Mc Leansville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.110, -79.660

Several power lines were blown down near the intersection of McLeansville Road and Dicks Mill Road.

Thunderstorm Wind, Alamance

When
June 30, 5:36 PM EST to 5:40 PM EST
Where
Alamance County, 0.69 mi S of Haw River to 1.31 mi ENE of Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.090, -79.370

Several trees and power lines were blown down along a swath from near Haw River to near Pleasant Grove.

Thunderstorm Wind, Chatham

When
June 30, 5:39 PM EST
Where
Chatham County, 3.05 mi NE of Silk Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.810, -79.330

One tree was blown down near the intersection of Newlin Road and Old Switchboard Road.

Thunderstorm Wind, Scotland

When
June 30, 5:48 PM EST
Where
Scotland County, 1.33 mi WSW of Crossway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.740, -79.520

One tree was blown down across X-Way Road.

Thunderstorm Wind, Orange

When
June 30, 5:49 PM EST to 6:10 PM EST
Where
Orange County, 1.31 mi WNW of Carr to 1.31 mi ENE of Glenn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.230, -79.240

Numerous trees were blown down along a swath from near Carr to near Hillsborough. One tree fell on a car in the city of Hillsborough. Monetary damage was estimated.

Thunderstorm Wind, Alamance

When
June 30, 5:51 PM EST
Where
Alamance County, 0.89 mi SW of Saxapahaw
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.940, -79.340

One tree was blown down at 6300 S Highway 87.

Thunderstorm Wind, Hoke

When
June 30, 6:15 PM EST
Where
Hoke County, 2.37 mi ESE of Bowmore
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.920, -79.240

One tree was blown down at 1500 McBryde Mill Road.

Thunderstorm Wind, Person

When
June 30, 6:30 PM EST
Where
Person County, 0.89 mi SW of Gordonton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.270, -79.140

The DOT had to be called to remove trees from NC 49 near the county line.

Thunderstorm Wind, Granville

When
June 30, 6:35 PM EST to 6:38 PM EST
Where
Granville County, 0.56 mi W of Creedmoor to 2.15 mi NNE of Mt Energy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.120, -78.690

A couple of trees were blown down along a swath from near Creedmoor to several miles northeast of Creedmoor.

Thunderstorm Wind, Cumberland

When
June 30, 6:47 PM EST
Where
Cumberland County, Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -78.900

A couple of trees were blown down on power lines in Fayetteville.

Thunderstorm Wind, Vance

When
June 30, 6:58 PM EST to 7:00 PM EST
Where
Vance County, Williamsboro to 0.89 mi SW of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.430, -78.430

Numerous trees and power lines were blown down along a swath from near Williamsboro to Henderson.

Thunderstorm Wind, Johnston

When
June 30, 7:12 PM EST
Where
Johnston County, 0.56 mi E of Benson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.380, -78.540

One tree was blown down in Benson.

Thunderstorm Wind, Halifax

When
June 30, 7:13 PM EST
Where
Halifax County, Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.180, -77.670

Several trees were blown down in Enfield, with one tree falling on a home. Monetary damage was estimated.

Thunderstorm Wind, Warren

When
June 30, 7:15 PM EST
Where
Warren County, 0.69 mi S of Norlina
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.440, -78.200

Several large tree limbs were blown down and were blocking roadways.

Thunderstorm Wind, Johnston

When
June 30, 7:25 PM EST
Where
Johnston County, 0.56 mi E of Four Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.450, -78.420

One tree was blown down on Rose Lane in Four Oaks.

Thunderstorm Wind, Halifax

When
June 30, 8:40 PM EST to 8:51 PM EST
Where
Halifax County, Enfield to 1.38 mi S of Roanoke Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.180, -77.670

Numerous trees and power lines were blown down along a swath from near Enfield to near Roanoke Rapids.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585935, 585936, 585937, 585948, 585949, 585951, 585953, 585954, 585955, 585958, 585960, 585961, 585962, 585963, 585965, 585967, 585968, 585969, 585971, 585973, 585974.